Section : Articles

Vancomycin-induced Neutrophilic Dermatosis

  • Vancomycin is an antibiotic used for intravenous treatment of bacterial infections, particularly hospital (nosocomial) acquired ones such as with Methicillin Resistant Staphlococcus Aureus (MRSA) infections, which are resistant to penicillin.
  • Vancomycin is known to create neutropenia but the following case report reports the occurrence of a neutrophilic dermatosis mimicking cryptococcus. No organism was found and this is therefore an aseptic skin condition of Sweet’s syndrome is part of.
  • Neutrophilic dermatoses is poorly understood when it comes to knowing the cause but hopefully this case report could allow more understanding.

For full access to the free article in the Journal of American Academy of Dermatology (JAAD), click here.

JAAD: click here to view abstracts from the current edition, articles in press, most cited articles and top 25 articles.


Dr Christophe Hsu – dermatologist. Geneva, Switzerland

Source of information: Vancomycin-associated neutrophilic dermatitis histologically mimicking Cryptococcus. Boyd AS, Ortleb M. J Am Acad Dermatol. 2014 Apr;70(4):e86-8. doi: 10.1016/j.jaad.2013.11.025.